Staff Report 158
Optimality of the Friedman Rule in Economies With Distorting Taxes
Published July 1, 1993
We find conditions for the Friedman rule to be optimal in three standard models of money. These conditions are homotheticity and separability assumptions on preferences similar to those in the public finance literature on optimal uniform commodity taxation. We show that there is no connection between our results and the result in the standard public finance literature that intermediate goods should not be taxed.
Published In: Journal of Monetary Economics (Vol. 37, No. 2, April 1996, pp. 203-223)
Download Paper (pdf)